Facebook Youtube Yelp Instagram
Frontpage Slideshow (version 2.0.0) - Copyright © 2006-2008 by JoomlaWorks
Home > Blog > Tags > FDA
Subscribe to this list via RSS Blog posts tagged in FDA

Posted by on in News

130807HPV-1Human papillomavirus (HPV) vaccination rates have flattened, despite new evidence that the vaccine is both safe and highly effective. While vaccinations of more than one (of three possible) doses of HPV vaccine increased from 25 percent in 2007 to 53 percent in 2011, no measurable increase in vaccinations was observed in females between 2011 and 2012, according to the Centers for Disease Control and Prevention.

While HPV vaccination rates leveled off, other shots recommended for teens steadily increased during the same years (for instance, DTap — combined tetanus, diphtheria and pertussis — and meningococcal vaccines). Most common reasons cited for not vaccinating a child against HPV were:

• Lack of awareness about the shot.
• Doubts of its safety.
• Irrelevance because the adolescent was believed to be having no intimate contact.

Extensive data over many years show that nearly all sexually active men and women will catch at least one strain of HPV infection (contracted through any type of intimate skin-to-skin contact) at some point in their lives. Every year in the United States, 14 million people (mostly young adults) become infected with HPV, leading to 26,000 HPV-related cancers. More than 8,000 of these cancers affect men, so the vaccine is now recommended for both men (under 21) and women (under 26). Every year, of the 17,000 HPV-related cancers in women, more than 4,000 women in our country die of cervical cancer.

In the United States, vaccine safety monitoring and evaluation are very thorough. From June 2006 to March 2013, approximately 56 million doses of HPV4 vaccine were distributed in the United States. For that same period, the total number of reports to CDC and the FDA of adverse events, or undesirable medical experiences, from women following receipt of HPV4 peaked in 2008 and decreased each year thereafter; the proportion of serious reports also decreased.

...

Posted by on in News

AAP

Today, the U.S. Food and Drug Administration proposed a new "action level" for inorganic arsenic in apple juice of 10 parts per billion, the same level set by the Environmental Protection Agency for drinking water. The FDA tested hundreds of samples of apple juice for arsenic and found the overall level of arsenic is low. Because a small proportion of samples had higher levels of arsenic, the FDA is proposing the new action level. The FDA is not recommending any change in juice consumption and has emphasized that the data show it is safe for children and adults to drink apple juice.

The AAP is reminding parents that it is not necessary to offer children any juice to have a well-balanced, healthy diet. For years, the AAP has recommended limited intake of all sweet beverages, including juice, to reduce the risk of poor nutrition, obesity and childhood cavities. If parents want to include juice in their children’s diet, juice should be limited to 4 to 6 ounces a day for children ages 1 to 6 years, and 8 to 12 ounces a day for children age 7 and older. Children should be encouraged to eat whole fruits to meet their recommended daily fruit intake.

The AAP has assembled resources to help members communicate about the FDA report with their patients.

FDA Report

...
Tagged in: AAP Advice Children FDA

Posted by on in News

Energy drinks and supplements containing caffeine and other stimulants are popular in the U.S., even among children. Recent studies show that as many as 1 in 3 children age 12 years and older regularly consume energy drinks. But these products are not regulated by the FDA, nor are the effects on young bodies and brains. The American Academy of Pediatrics just released its conclusion that energy drinks have no therapeutic benefit and need further research and regulation.

Thousands of people are treated every year in emergency rooms for acute caffeine overdose, and about half of all cases are children. Side effects of energy drinks and supplements include high blood pressure, heart arrhythmias, mood disturbances, seizures, stroke, paralysis and death. Although caffeine and similar chemicals can improve attention, its effect can cause the brain’s reward/addiction center to become dependent on caffeine. After becoming “hooked” on caffeine, stopping it can lead to withdrawal symptoms like headaches, fatigue and irritability.

Read labels when you buy drinks for your kids. In addition to caffeine, be on the lookout for “taurine”, “guarana”, “ginseng”, “yohimbine”, and “L-carnitine.” Talk to your kids about the dangers of energy drinks and supplements, and set a good parent example by avoiding these products yourself.

Tagged in: Diet Energy Drinks FDA

Posted by on in News

It’s cold and cough season, but be careful when you reach for over-the-counter medications to treat your young child’s symptoms. Most orally administered cold and cough medications are not especially helpful in relieving symptoms. Worse yet, some of them can inadvertently cause very serious reactions in young children.

In January 2008, the FDA recommended against using cold and cough medication in children under 2 years due to “serious and potentially life-threatening side effects.” These effects included neurologic or behavioral changes (including extreme lethargy, unsteady gait, irritability, hyperactivity), allergic reactions, or even death.

Despite these dangers, a recent study in the Journal of the American Academy of Pediatrics noted that nearly 10,000 children were treated in emergency departments for side effects from ingesting cold and cough remedies in the 14 months following the 2008 warning. Many of these emergency room visits related to incidents where young children accidentally got into medications and took them when caregivers weren’t watching. Others were excess doses of medications given by the adult to the young child due to confusion about dosing instructions or other adult error.

So, to keep your children safe, Dr. Bradshaw recommends that you:

  • Go through all your cabinets, drawers, baby bags, purses and other hiding places and take out all over-the-counter medications. Throw away outdated bottles. Put them away again all in ONE spot that is up and out of reach of young children.
  • Do NOT carry medications in your purse or baby bag. Children love to tear apart the contents of your bags, and may find medications stored there.
  • Review with your young children that all medications are not to be touched. Please don’t let your babies play with bottles of medicine (I see this often in my exam room, as a parent lets their babies entertain themselves by chewing on the top of a dropper-bottle of medication from the baby bag!).
  • Use non-medication techniques to ease your child’s cough and cold symptoms (see the purple box for suggestions).
  • Do NOT give over the counter cold and cough medications to your child under age 2 years!
  • If you give over the counter cold or cough remedies to your child over age 2 years, read the label very carefully. Medications are usually dosed on weight, so know your child’s weight before you pick the dose. Don’t mistake “tsp” (teaspoon) for “tbsp” (tablespoon). When in doubt, check the purple box or call Eugene Pediatrics to talk to us.
  • If you believe your child has accidentally ingested a medication, always call Oregon Poison Control at (800)222-1222.

Search your medication shelves at home for infant’s and children’s brand name liquid products Tylenol, Benadryl, Zyrtec and Motrin products and check the National Drug Code (NDC) before giving them to your children. Recent recalls on these medicines were issued due to a variety of quality concerns, including active ingredients outside the acceptable range and flecks of solid within liquid medications. To date, nobody has become ill from using the recalled medication. There are a number of other products on the market, including generic versions of the recalled products, which are intended for use in infants and children and are not affected by the recall. FDA recommends that you check the labeling of these products and does not anticipate that there will be a shortage of alternatives. To check your medications, find the NDC on the box and compare it to the McNeil’s Product Recall Notice. The NDC number can be found on the label of the bottle above the brand name.

Tagged in: CDC FDA Medicine